Assessing Adverse Events During Rucaparib Treatment for Patients With Ovarian Cancer

Video

Thomasina Morris, RPh, MHA, BCOP, pharmacist at Moffitt Cancer Center, discusses the adverse events patients with ovarian cancer have reported during treatment with rucaparib.

Pharmacy Times interviewed Thomasina Morris, RPh, MHA, BCOP, pharmacist at Moffitt Cancer Center, on how rucaparib is used to treat patients with ovarian cancer.

Thomasina Morris: So, the adverse events were studied in both ARIEL2 and ARIEL3. So, in ARIEL2, the drug was just by itself. A lot of the greater than 20% side effects that were greater than 40% overall, for grades 1 through 4, were normally nausea, vomiting, constipation, and then anemia and fatigue. Those seem to be the triggers when patients were starting on rucaparib. With that said, a lot of times these patients will stop treatment because of the side effects, and this is where the medical team can work together with this patient to keep them on the treatment and stay compliant.

With ARIEL3, this was the study that compared rucaparib with placebo. So, when we look at the side effects that were greater than 20%, we're now looking again at nausea, abdominal pain, fatigue, and rash, and then we're also looking at increased liver function test, decreased bone marrow suppression, and increased creatinine.

So, when we look at liver functions, and we look at how much they might have elevated, we must compare and see if it's truly the drug, or other things going on with the patient's other medication that might involve increasing of their liver function tests. The hematologic changes, the plate limits, the neutrophil count, the hemoglobin, all those things can slowly decrease over time while they're on treatment. So, you want to keep an eye on them. And then of course, the increase in serum creatinine means that the kidney function needs to be evaluated. By doing that, you're doing labs at least once a month, or more frequently, if you're finding a trend that's going the opposite direction.

So, for a lot of these patients, they might not experience any side effects. And then for some, depending historically on how they tolerated their chemotherapy, they might have that nausea, or they might have that diarrhea, or they may have that kidney dysfunction. So, in a lot of instances, we work with that. And as a team of providers and pharmacists and nurses, we make it so that these patients can continue their treatment in the best way they can.

Related Videos
Pharmacist selling medications in the pharmacy | Image Credit: rh2010 - stock.adobe.com
Whole psilocybin mushroom in a clear medication capsule | Image credit: Zim - stock.adobe.com
Atopic dermatitis on a patient's hand -- Image credit: Ольга Тернавская | stock.adobe.com
Image credit: New Africa | stock.adobe.com
biosimilar word or concept represented by wooden letter tiles on a wooden table with glasses and a book | Image Credit: lexiconimages - stock.adobe.com
Image credit: alicja neumiler | stock.adobe.com
Laboratory test tubes and solution with stethoscope background | Image Credit: Shutter2U - stock.adobe.com
Pharmacist holding medicine box and capsule pack in pharmacy drugstore. -- Image credit: I Viewfinder | stock.adobe.com
© 2024 MJH Life Sciences

All rights reserved.